Texas, 2005

Hail in Texas, May 9, 2005

May 9, 2005 · NWS SJT · 2 events in 1 county or zone

A thunderstorm back built into eastern Mason County, and pulsed up to severe a couple of times during the evening hours prior to sunset.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A thunderstorm back built into eastern Mason County, and pulsed up to severe a couple of times during the evening hours prior to sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 9, 2:15 PM CST, 4 hours 17 minutes earlier.

Area forecast discussion, May 9, 2:15 PM CST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
315 PM CDT MON MAY 9 2005

.SHORT TERM...
WEST CENTRAL TEXAS WAS IN AREA OF WEAK UPPER RIDGE. HOWEVER THE
LOWER ATMOSPHERE REMAINS UNSTABLE WITH SB CAPES UP TO 3000+
J/G...MAINLY JUST EAST OF A SONORA...SAN ANGELO...ABILENE. THE
MOST UNSTABLE AREA IS THE E CONCHO VALLEY...NORTHWEST HILL COUNTRY
AND HEARTLAND WHERE A SEVERE THUNDERSTORM WATCH HAS JUST BEEN
ISSUED UNTIL 9 PM. WINDS ALOFT WEAK AND UNIFORM...SO MAINLY LOOKING FOR
LARGE HAIL THIS AFTERNOON/EARLY EVENING. SHOULD SEE STORM DIE OUT
AN HOUR OR TWO AFTER SUNSET.

.LONG TERM...
WILL BE UNSTABLE AGAIN TOMORROW...BUT MAY HAVE A SLIGHTLY BETTER
CAP AND DRYLINE IS TO WEST. WOULD NOT BE SURPRISED TO SEE AN
ISOLATED STORM OR TWO OVER WESTERN SECTIONS OF CWA CLOSEST TO
DRYLINE HOWEVER. BETTER CHANCES ON WEDNESDAY AS SLOW MOVING UPPER
LOW DEVELOPS OVER COLORADO/UTAH AND BRINGS A WEAK SHORTWAVE
THROUGH WEDNESDAY EVENING. WILL LIKELY SEE SLIGHT CHANCES
SEVERE STORMS INTO THE WEEKEND...WITH ATMOSPHERE REMAINING
UNSTABLE. COLD FRONT PUSHES THROUGH SATURDAY...WHICH MAY BE THE
BEST CHANCE OF RAIN...AND BRINGS MORE STABLE CONDITIONS IN ON
SUNDAY. WILL MAINTAIN A SLIGHT CHANCE OF STORMS SUNDAY AS
INSTABILITY DEPENDS OF STRENGTH OF FRONT ON SATURDAY...WITH HAVE
CONSIDERABLE UNCERTAINTY THIS TIME OF YEAR.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE      65  93  67  86 /  10   0  10  10
SAN ANGELO   65  92  66  86 /  10   0  10  10
JUNCTION     67  90  67  84 /  10   0  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
TX...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR
COLEMAN...BROWN...CONCHO...MCCULLOUGH...SAN SABA...
MASON...MENARD AND KIMBLE COUNTIES UNTIL 9 PM.

&&

04/04
Hazardous weather outlook, May 9, 9:27 AM CST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1027 AM CDT MON MAY 9 2005

TXZ066-073-077-078-099-114-128-139-140-154-155-168>170-101527-
BROWN-CALLAHAN-COLEMAN-CONCHO-KIMBLE-MASON-MCCULLOCH-MENARD-RUNNELS-
SAN SABA-SCHLEICHER-SHACKELFORD-SUTTON-THROCKMORTON-
1027 AM CDT MON MAY 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN BIG
COUNTRY...HEARTLAND...NORTHWEST HILL COUNTRY AND THE EASTERN
PORTIONS OF THE CONCHO VALLEY AND EDWARDS PLATEAU.

.DAY ONE...TODAY
THE DRY LINE WILL MOVE TO THE EAST THIS AFTERNOON TO ABOUT AN
ABILENE...BALLINGER TO SONORA LINE. AHEAD OF THE DRY LINE...THE
AIRMASS REMAINS MOIST AND UNSTABLE AND A FEW THUNDERSTORMS ARE
EXPECTED TO FORM THIS AFTERNOON ALONG AND AHEAD OF THE DRY LINE.
SOME OF THESE STORMS COULD PRODUCE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL LIMIT ORGANIZED
THUNDERSTORM DEVELOPMENT THROUGH EARLY WEDNESDAY. AS THIS UPPER
RIDGE LIFTS EAST OF TEXAS...ISOLATED THUNDERSTORMS WILL BE
POSSIBLE LATE WEDNESDAY NIGHT...FOLLOWED BY INCREASING CHANCES
OF THUNDERSTORMS THROUGH THE WEEKEND. TYPICAL OF MID MAY IN
WEST CENTRAL TEXAS...ANY THUNDERSTORMS THAT FORM WILL HAVE THE
CHANCE TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ALONG AND EAST OF
AN ABILENE TO BALLINGER TO SONORA LINE IF THUNDERSTORMS DO DEVELOP.

TXZ049-054-064-065-071-072-076-098-113-127-101527-
COKE-CROCKETT-FISHER-HASKELL-IRION-JONES-NOLAN-STERLING-TAYLOR-
TOM GREEN-
1027 AM CDT MON MAY 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN BIG
COUNTRY...WESTERN CONCHO VALLEY AND WESTERN EDWARDS PLATEAU.

.DAY ONE...TODAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL LIMIT ORGANIZED
THUNDERSTORM DEVELOPMENT THROUGH EARLY WEDNESDAY. AS THIS UPPER
RIDGE LIFTS EAST OF TEXAS...ISOLATED THUNDERSTORMS WILL BE
POSSIBLE LATE WEDNESDAY NIGHT...FOLLOWED BY INCREASING CHANCES
OF THUNDERSTORMS THROUGH THE WEEKEND. TYPICAL OF MID MAY IN
WEST CENTRAL TEXAS...ANY THUNDERSTORMS THAT FORM WILL HAVE THE
CHANCE TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Local storm report, May 9, 2:02 PM CST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
302 PM CDT MON MAY 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             1 E VICK                31.34N 100.08W
05/08/2005  0.75 INCH        CONCHO             TX   PUBLIC

&&

JBRAZZEL
Special weather statement, May 9, 3:49 PM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
449 PM CDT MON MAY 9 2005

TXZ154-155-170-092245-

MASON TX-MCCULLOCH TX-SAN SABA TX-
449 PM CDT MON MAY 9 2005

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 545 PM CDT FOR
MCCULLOCH...SAN SABA AND MASON COUNTIES...

AT 446 PM CDT...RADAR AND SATELLITE INDICATED THAT THUNDERSTORMS
WERE BEGINNING TO DEVELOP OVER MASON AND SAN SABA COUNTIES. IF THESE
THUNDERSTORMS CONTINUE TO DEVELOP...GIVEN THE AMOUNT OF INSTABILITY
PRESENT...THESE THUNDERSTORMS WILL LIKELY BECOME SEVERE RATHER
QUICKLY.

RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE
PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, May 9, 5:26 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
626 PM CDT MON MAY 9 2005

TXZ154-155-168>170-100011-
KIMBLE TX-MASON TX-MCCULLOCH TX-MENARD TX-SAN SABA TX-
626 PM CDT MON MAY 9 2005

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 710 PM FOR MASON
COUNTY...

AT 625 PM...RADAR AND SATELLITE INDICATED THAT A THUNDERSTORM
WAS DEVELOPING WESTWARD INTO THE FAR EASTERN PART OF MASON COUNTY.
GIVEN THE AMOUNT OF INSTABILITY PRESENT...THIS STORM MAY INTENSIFY
AND PRODUCE HAIL...FREQUENT LIGHTNING AND HEAVY RAIN.

RESIDENTS IN LOYAL VALLEY AND EASTERN MASON COUNTY ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND TAKE THE PROPER ACTIONS SHOULD A
WARNING BE ISSUED.

The radar

The Austin/San Antonio radar (KEWX), 141 km away, was scanning. The volume nearest the first event began at 00:33 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Mason

When
May 9, 6:32 PM CST
Where
Mason County, 13 mi SE of Mason
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.600, -99.067

Hail, Mason

When
May 9, 7:14 PM CST
Where
Mason County, Loyal Vly
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.583, -99.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450038, 5450039.